Colorado, 2019

Damaging Wind in Colorado, August 16, 2019

August 16, 2019 · NWS GLD · 1 event in 1 county or zone

Thunderstorms produce an isolated severe wind gust at the Burlington airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce an isolated severe wind gust at the Burlington airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 3:50 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 16, 3:50 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
450 PM MDT Fri Aug 16 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM MDT Fri Aug 16 2019

The primary concern in the short term forecast period is the
potential for scattered thunderstorms moving across the forecast
area late this afternoon and evening that may produce severe
weather including hail 2" in diameter or larger in addition to
winds of 65 mph or more.

Storms will initially develop over the higher terrain to the west
early this afternoon and are expected to continue eastward across
the plains late this afternoon and evening. As storms continue
east over the Goodland forecast area, they will encounter a
surface convergent area near a nearly stationary frontal boundary
along with a more moisture rich boundary layer on the north side
of the front where dewpoints are in the middle to upper 60s.
A short wave trough identified in the westerly flow aloft will
also be moving east of the Rockies and across the forecast area
this evening. This should help drive the storms further east
across the forecast area through the evening where storms are
expected to transition from a large hail threat to more of a wind
threat if the storms continue to develop into an MCS moving across
northern Kansas. There may be areas of fog developing in the wake
of the storms overnight tonight that will continue into early
Saturday, although most recent model output has downplayed the
potential for fog.

Conditions on Saturday will be similar to today with models
showing a lower potential for thunderstorms across the forecast
area and the favored area of severe storms shifting further east
over the plains states. Surface dewpoints will be in the middle to
upper 60s again north and east of a nearly stationary surface
frontal boundary along with another slightly weaker short wave
trough embedded in the upper flow moving across the region and
extending into the northern plains late in the day on Saturday.

.LONG TERM...(Sunday through Friday)
Issued at 244 PM MDT Fri Aug 16 2019

Forecast concern be the next active/wet period at the beginning of
next week. Current satellite showing a highly amplified, and even
blocky, pattern over the Pacific and slightly into western North
America. To the east of this the country is in a broad trough with
zonal/nearly zonal flow.

Sunday/Sunday night...Shortwave and thunderstorms move through the
night before. This is followed by shortwave ridging, drier air mass,
and 700 mb temperatures of at least +17C. So little lift around plus
air mass looks capped. Forecast blend is dry and that looks good for
now.

Monday/Monday night...Some mid level troughing/shortwave trough
tries to move into/through at least the western portion of the area
during the afternoon and nighttime hours. However height rises look
to be taking place as the southern plains ridge builds into the
area. Also the 700 mb temperatures remain about the same or even
increase from Sunday values. So again looks like it will be capped.

Tuesday/Tuesday night...Pattern begins to shift/reorganize which
always throws a higher degree uncertainty into the forecast. The
upper ridge starts pulling back to the west, a scenario usually do
not well in. Heights still remain fairly high with weak shortwave
trough(s) expected during this time. Cap could still be strong as
well.

So lift aloft looks to be weak and could be mostly driven by
mesoscale processes. In addition, models are showing that a front
will sag into the north, sometime around midday into the nighttime.
So how this all works together is somehow uncertain. Forecast blend
starts with a slight chance in the afternoon and increases to chance
during that time and that looks fine at this time. What will need to
be watched is the possibility of heavy rainfall causing flash
flooding since storm motions will be less than 10 knots and
precipitable water values in the 1 to 1.5 inch range.

Wednesday through Friday...Mid/upper level ridge continues to pull
back to the west through this period and will be roughly centered
near the 4 corners area. However the models disagree on how much and
fast they do it so which determines the position and strength of the
shortwave troughs moving through. Also a synoptic boundary will be
near the southern of the area or over the area.

There will more than likely be mesoscale boundaries around. Current
forecast blend has a higher and more widespread chances of rainfall
than Thursday. However can see where pops could be raised once we
get closer to that time period. Locally heavy rainfall looks to be a
continued threat from Thursday afternoon into the night.

Uncertain continues to Friday based on above although stronger
ridging looks to be in place. So the dry to slight chance conditions
look to be fine at this time. Temperatures will get hot Monday into
Tuesday before the cool-down happens on Wednesday. This looks
reasonable at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 450 PM MDT Fri Aug 16 2019

KGLD, vfr conditions expected through the period.
Showers/thunderstorms are expected to move across the area
possibly impacting the terminal in the 01z-03z timeframe with a
lesser chance up until 05z at this time. Gusty outflow winds to
40kts possible and if a storm directly impacts the terminal a
period of locally heavy rainfall and sub vfr cigs possible.
Winds outside the thunderstorms generally from the east-southeast
near 10kts. After 06z winds light and variable becoming south then
southeast at speeds under 10kts in the afternoon. Another chance
of thunderstorms possible after 23z.

KMCK, vfr conditions through about 10z. Showers/thunderstorms
possible in the 02z-06z timeframe. Winds generally from the east
to east-southeast around 10kts except near thunderstorms. From
07z-15z sub vfr cigs/vis in stratus possible. After 15z vfr
conditions return with a south wind 10kts or less.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Aug 16, 2:38 PM MST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
338 PM MDT Fri Aug 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
338 PM MDT Fri Aug 16 2019 /438 PM CDT Fri Aug 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms, with a few storms becoming severe, will
develop over eastern Colorado this afternoon and move across
northwest Kansas and southwest Nebraska this evening. Large hail will
be the initial threat with a transition to damaging winds through
the evening. Hail of two inches or greater is possible along with
winds of 65 mph or greater. The time frame for severe thunderstorms
will be mainly between 4 PM and 10 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There is a marginal risk of severe thunderstorms developing along a
nearly stationary front late Saturday afternoon and evening. Hail up
to half dollar size along with damaging winds will be the primary
threats as storms continue east across the central High Plains.

Tuesday through Wednesday night could see locally heavy rainfall
with thunderstorms that are expected to develop and move across the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 16, 4:52 PM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Fri Aug 16 2019

COZ090-091-KSZ013-170015-
Kit Carson County CO-Yuma County CO-Sherman KS-
552 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA...NORTHERN KIT
CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 615 PM MDT...

At 551 PM MDT, thunderstorm outflow was located along a line
extending from 9 miles north of Seibert to 16 miles north of Stratton
to 6 miles north of Burlington. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Burlington, Bonny Reservoir, Joes, Hale and Kirk.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 439 and 446.
 Highway 385 between mile markers 187 and 215.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado...and northwestern Kansas.

LAT...LON 3957 10284 3957 10280 3963 10280 3969 10277
      3969 10215 3962 10205 3957 10205 3957 10197
      3943 10176 3928 10224 3945 10261 3941 10294
TIME...MOT...LOC 2351Z 239DEG 30KT 3944 10287 3953 10253 3939 10227

EV
Special weather statement, Aug 16, 4:55 PM MST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
555 PM MDT Fri Aug 16 2019

COZ092-170015-
Cheyenne County CO-
555 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 615 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 27 miles south of Flagler, moving southeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kit Carson, Wild Horse and Aroya.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3869 10316 3904 10316 3904 10268 3862 10284
      3868 10317
TIME...MOT...LOC 2355Z 293DEG 27KT 3889 10308

EV
Local storm report, Aug 16, 5:43 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
643 PM MDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             KIT CARSON              38.76N 102.80W
08/16/2019  E0.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            PEA TO HALF INCH HAIL REPORTED. HEAVY RAIN
            AND LOTS OF LIGHTNING. POWER OUT AT
            RESIDENCE.

&&
Special weather statement, Aug 16, 7:55 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
855 PM MDT Fri Aug 16 2019

COZ091-KSZ013-027-170330-
Kit Carson County CO-Wallace KS-Sherman KS-
855 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON...
NORTHWESTERN WALLACE AND SOUTHERN SHERMAN COUNTIES UNTIL 930 PM
MDT...

At 855 PM MDT, thunderstorm outflow was located along a line
extending from 13 miles south of Burlington to 14 miles north of
Sharon Springs. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton and Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 32.
 Interstate 70 in Colorado between mile markers 439 and 450.
 Highway 385 between mile markers 172 and 180.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern and west central Kansas.

LAT...LON 3940 10223 3940 10139 3904 10167 3907 10231
TIME...MOT...LOC 0255Z 232DEG 34KT 3912 10218 3910 10172

024
Special weather statement, Aug 16, 7:57 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
857 PM MDT Fri Aug 16 2019

COZ090-170315-
Yuma County CO-
857 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 915 PM
MDT...

At 857 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Eckley, or 11 miles northeast of Yuma, moving
southeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eckley.

This includes Highway 385 between mile markers 249 and 257.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4018 10269 4034 10258 4025 10217 3998 10235
TIME...MOT...LOC 0257Z 299DEG 28KT 4023 10256

024
Special weather statement, Aug 16, 8:29 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
929 PM MDT Fri Aug 16 2019

COZ091-KSZ013-027-170400-
Kit Carson County CO-Wallace KS-Sherman KS-
929 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON...
NORTHERN WALLACE AND SOUTHERN SHERMAN COUNTIES UNTIL 1000 PM MDT...

At 929 PM MDT, thunderstorm outflow was located along a line
extending from 11 miles south of Burlington to 14 miles south of
Goodland. Movement was northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton and Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 32.
 Interstate 70 in Colorado between mile markers 433 and 450.
 Highway 385 between mile markers 170 and 194.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado...and northwestern and west central Kansas.

LAT...LON 3939 10234 3940 10141 3905 10156 3905 10240
TIME...MOT...LOC 0329Z 211DEG 9KT 3914 10227 3915 10166

024

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 16, 8:43 PM MST
Where
Kit Carson County, 4.21 mi S of Burlington
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.240, -102.282

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853316.